Tornadoes · United States · Oklahoma · 2020

Unrated tornado, Degnan, Oklahoma, May 22, 2020

This Unrated tornado ran 0.3 miles across Latimer County on May 22, 2020, touching down at 9:32 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 22, 2020
Touchdown
9:32 PM CDT (02:32 UTC)
Lifted
9:33 PM CDT (02:33 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Latimer County
Touchdown point
35.004, -95.331
Lift-off point
35.006, -95.326
Record number
2005222032-01

What the Weather Service recorded

Thunderstorms developed over western Kansas during the evening of the 21st, to the north of a low pressure system centered over the Oklahoma Panhandle. These storms moved east-southeast and organized into a squall line as they moved into eastern Oklahoma during the early morning hours of the 22nd. The strongest storms produced damaging wind. Strong to severe thunderstorms redeveloped over southeastern Oklahoma during the evening near a stationary frontal boundary, as an upper level disturbance approached the region. A strongly unstable air mass across the area combined with strong deep layer wind shear to promote the development of supercell thunderstorms, several of which produced large hail up to baseball size and tornadoes.

A tornado briefly developed over heavily-wooded terrain. It was witnessed by several storm spotters. A damage survey team could not access the area where the tornado likely occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS TSA issued a tornado warning for this county at 02:15 UTC, 17 minutes before the tornado touched down, in force until 03:00 UTC.

The county was under a severe thunderstorm watch, issued at 00:34 UTC and running to 06:25 UTC.

Issued (UTC)ExpiredProductOffice
10:01 UTC15:09 UTCSevere Thunderstorm WatchTSA
00:34 UTC06:25 UTCSevere Thunderstorm WatchTSA
01:10 UTC02:00 UTCSevere Thunderstorm WarningTSA
01:28 UTC02:15 UTCTornado WarningTSA
02:10 UTC03:00 UTCSevere Thunderstorm WarningTSA
02:15 UTC03:00 UTCTornado WarningTSA
02:16 UTC03:00 UTCSevere Thunderstorm WarningTSA
02:53 UTC03:36 UTCSevere Thunderstorm WarningTSA
04:11 UTC05:00 UTCSevere Thunderstorm WarningTSA
04:26 UTC05:15 UTCTornado WarningTSA
04:36 UTC07:30 UTCFlash Flood WarningTSA
05:13 UTC05:34 UTCSevere Thunderstorm WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 22, 6:09 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 22, 6:09 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
609 PM CDT Fri May 22 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Chances for TSRA will mainly be confined to the KMLC and KFSM
sites this evening and into the overnight. Coverage is in question
given the stability of the environment from previous convection,
so will just include VCTS at those sites for a few hours this
evening. Otherwise, VFR elements are expected to prevail through
the period.

&&

.PREV DISCUSSION... /Issued 238 PM CDT Fri May 22 2020/

DISCUSSION...
An active weather pattern will persist across eastern Oklahoma and
western Arkansas, with multiple opportunities for showers and
thunderstorms into next weekend.

A lot of uncertainty continues in the forecast for the next
several hours concerning whether, where, and how bad any
thunderstorm redevelopment might be in the wake of the morning
thunderstorm complex. The main outflow boundary associated with
the morning storms has pushed well south and east of the forecast
area, but clearing behind the complex relatively early in the day
across parts of eastern Oklahoma has allowed for plenty of heating
and associated destabilization. Another boundary is evident in
Oklahoma Mesonet observations extending across parts of northeast
Oklahoma, generally to the northwest of Tulsa, which could serve
as a local focus for development later this afternoon and evening
given the 2000-3000 J/kg of MUCAPE in the same region on
mesoanalysis. CAM guidance has consistently shown this northern
development today, although as earlier noted, overall this
guidance has handled today's convective evolution very poorly and
as such, has been used cautiously. It is noted that recent radar
data have shown a few echoes near this boundary. Any severe
weather potential with this development would most likely be in
the form of large hail and possibly damaging wind gusts.

Farther to the south, across southeast Oklahoma, dew points in
the low to mid 70s persist and are contributing to 3000-4000 J/kg
MUCAPE near and south of the Red River. This region is most
concerning severe weather wise, as it did not see as much
convective influence outside of the boundary itself, with the
southern edge of the morning complex largely missing Pushmataha
and Choctaw counties. Recent visible satellite trends are showing
and expanding cu field across far southeast Oklahoma. Thunderstorm
development will be likely this afternoon and evening, with
coverage expected to be higher than across points farther north.
Very large hail will be possible with the strongest storms given
the high instability, with at least some damaging wind and tornado
potential as well. The bulk of this activity should wane into
early Saturday morning.

Low shower and thunderstorm chances will persist in much of the
area Saturday and into Saturday night, but overall, this should be
a lull in the activity, being between two upper level systems.
Widespread showers and thunderstorms are expected Sunday afternoon
and into Sunday night as southwest flow aloft develops in advance
of the approaching upper low currently located in the Pacific
Northwest. This low will be slow to approach and also slow to
leave, as it stalls across Texas, leading to our wet and stormy
pattern. Heavy rain and flooding could become an issue - both
flash flooding and mainstem river flooding - depending on where
the heaviest rains occur with each successive round of storms.
Given the uncertainties associated with this pattern, held close
to the National Blend of Models POPs and temperatures for now, but
expect at least some refinement in timing things over the next
several days.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, May 22, 9:13 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
913 PM CDT Fri May 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
913 PM CDT Fri May 22 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
    RISK...Limited.
	AREA...South of Interstate 40.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA...South of Interstate 40.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...
Strong to severe thunderstorms have developed across southeast
Oklahoma and west central Arkansas this evening. The strongest
storms will be capable of producing golf ball hail and isolated,
brief tornadoes.  Storms currently across north central Texas and
southwest Oklahoma may impact southeast Oklahoma with additional
chances for severe weather as they move east or northeast later
this evening and into the overnight hours. Large hail and damaging
winds will be the main severe weather threats.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An unsettled weather pattern will bring daily thunderstorm
chances, mainly from the latter part of the holiday weekend on
into the following week. While some severe weather will be
possible, flooding may become the main threat. Pockets of locally
heavy rainfall, falling on areas likely to have received previous
rounds of heavy rainfall, may begin to cause river flooding and
localized flash flooding by early next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 22, 8:24 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
824 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             1 E HODGEN              34.84N 94.61W
05/22/2020  E1.50 INCH       LE FLORE           OK   AMATEUR RADIO

&&

MAT
Local storm report, May 22, 8:37 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
837 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             1 S HEAVENER            34.87N 94.60W
05/22/2020  E1.75 INCH       LE FLORE           OK   TRAINED SPOTTER

&&

MAT
Local storm report, May 22, 8:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
840 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             HEAVENER                34.89N 94.60W
05/22/2020  E0.88 INCH       LE FLORE           OK   BROADCAST MEDIA

&&

MAT
Special weather statement, May 22, 8:40 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
840 PM CDT Fri May 22 2020

OKZ076-230215-
Le Flore OK-
840 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LE FLORE COUNTY
UNTIL 915 PM CDT...

At 840 PM CDT, a strong thunderstorm was located over Bokoshe, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Spiro...                          Panama...
Bokoshe...                        Shady Point...
Scullyville...                    Milton...

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern and east central Oklahoma.

LAT...LON 3510 9484 3520 9488 3521 9487 3520 9482
      3523 9481 3529 9465 3529 9463 3531 9461
      3533 9457 3531 9455 3515 9446
TIME...MOT...LOC 0140Z 246DEG 17KT 3516 9477
Local storm report, May 22, 9:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
904 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TORNADO          5 NE HEAVENER           34.94N 94.54W
05/22/2020                   LE FLORE           OK   TRAINED SPOTTER

&&

MAT
Local storm report, May 22, 9:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
932 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             HARTFORD                35.02N 94.38W
05/22/2020  E1.50 INCH       SEBASTIAN          AR   OTHER FEDERAL

            REPORT RECEIVED VIA MPING

&&

MAT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

2.5 hours before the tornado, 190 km from the path. May 23, 2020.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3106 joules per kilogram, CIN -7, lifted condensation level 970 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 41 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
4005 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.5
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

9.5 hours after it, 190 km from the path. May 23, 2020.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4 joules per kilogram, CIN -670, lifted condensation level 1416 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 105 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-670 J/kg
Surface CAPE
71 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The radar

The Western Arkansas radar (KSRX), 93 km away, was scanning. The volume nearest the touchdown began at 02:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:01 UTCHAIL 1WisterLe Flore, OK
02:59 UTCTORNADO1 Se TalihinaLe Flore, OK
03:05 UTCTORNADO3 Nw WhitesboroLe Flore, OK
03:14 UTCTORNADO1 N WhitesboroLe Flore, OK
03:38 UTCHAIL 1EnterpriseHaskell, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 22, 2020

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 223:28 PM EDTEF1Cherokee, SC12.7200
May 223:44 PM EDTEF0Gaston, NC8.6100
May 225:07 PM CDTUnratedGage, NE0.050
May 226:07 PM CDTEF0Wichita, TX0.130
May 226:11 PM CDTEF1Wichita, TX1.7150$5,000
May 226:26 PM CDTEF1Wichita, TX0.250$10,000
May 227:23 PM CDTUnratedClay, TX2.5100
May 227:27 PM CDTEF1Clay, TX2.350$2,000
May 228:55 PM CDTUnratedLeFlore, OK1.775
May 229:10 PM CDTEF1Montague, TX1.4400$500,000
May 229:58 PM CDTEF1LeFlore, OK0.9100
May 2210:05 PM CDTEF1LeFlore, OK3.0225$30,000
May 2210:15 PM CDTEF1LeFlore, OK2.7200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.